clopen.solutions
OP-00638 Open

Bounded variation of gradients in the Rudin–Osher–Fatemi denoising model

Submit a result

Let $\Omega \subset \mathbb{R}^d$, $d \ge 2$, be a bounded smooth domain and $f \in C^\infty(\overline{\Omega})$. Let $U$ be the unique minimizer over $BV(\Omega) \cap L^2(\Omega)$ of the Rudin–Osher–Fatemi functional $$\mathcal{E}(u) = |Du|(\Omega) + \frac{1}{2} \int_\Omega |u - f|^2 \, dx,$$ where $|Du|$ is the total variation of the distributional gradient; no boundary values are prescribed. Caselles, Chambolle and Novaga proved that $\nabla U$ is locally bounded when $d \le 7$ and $\nabla f$ is locally bounded, and globally bounded when moreover $\Omega$ is convex; Porretta proved that $U$ is Lipschitz on $\Omega$ whenever $f$ is, in every dimension and on every smooth domain. In general $\nabla U$ is not continuous. For $\Omega = (0,1)$, Brezis proved that $f' \in BV(0,1)$ implies $U' \in BV(0,1)$.

Problem. Must $\nabla U \in BV(\Omega; \mathbb{R}^d)$? Equivalently, must all distributional second derivatives of $U$ be finite Radon measures on $\Omega$?

Source: Brezis (2019), Open Problem 1, who also asks whether at least ΔU is a measure; restated in Brezis (2023), Open Problem 8.1.

Imported from github.com/MColbrook/AIM.

Classification

Primary
AP — Analysis of PDEs
Secondary
OC
Keywords
AIM Open Applied Problems, functions of bounded variation, total variation minimizers

References

@article{brezis2019,
  author  = {Brezis, Ha{\"i}m},
  title   = {Remarks on some minimization problems associated with {BV} norms},
  journal = {Discrete Contin. Dyn. Syst.},
  volume  = {39},
  number  = {12},
  year    = {2019},
  pages   = {7013--7029},
  doi     = {10.3934/dcds.2019242},
}
@article{brezis2023,
  author  = {Brezis, Ha{\"i}m},
  title   = {Some of my favorite open problems},
  journal = {Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl.},
  volume  = {34},
  number  = {2},
  year    = {2023},
  pages   = {307--335},
  doi     = {10.4171/RLM/1008},
}
@article{rudin1992,
  author  = {Rudin, Leonid I. and Osher, Stanley and Fatemi, Emad},
  title   = {Nonlinear total variation based noise removal algorithms},
  journal = {Phys. D},
  volume  = {60},
  number  = {1-4},
  year    = {1992},
  pages   = {259--268},
  doi     = {10.1016/0167-2789(92)90242-F},
}
@article{caselles2011,
  author  = {Caselles, Vicent and Chambolle, Antonin and Novaga, Matteo},
  title   = {Regularity for solutions of the total variation denoising problem},
  journal = {Rev. Mat. Iberoam.},
  volume  = {27},
  number  = {1},
  year    = {2011},
  pages   = {233--252},
  doi     = {10.4171/RMI/634},
}
@article{porretta2021,
  author        = {Porretta, Alessio},
  title         = {On the regularity of the total variation minimizers},
  journal       = {Commun. Contemp. Math.},
  volume        = {23},
  number        = {1},
  year          = {2021},
  pages         = {1950082},
  doi           = {10.1142/S0219199719500822},
  eprint        = {1909.01695},
  archivePrefix = {arXiv},
}
@misc{aim-rof-gradient-bounded-variation,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Bounded variation of gradients in the Rudin–Osher–Fatemi denoising model}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/437-rof-gradient-bounded-variation.md},
  note         = {Entry 437 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00638, "Bounded variation of gradients in the Rudin–Osher–Fatemi denoising model", clopen.solutions.